Virginia, 2011

Damaging Winds in Virginia, May 14, 2011

May 14, 2011 · NWS AKQ · 2 events in 2 counties and zones

Scattered severe thunderstorms well in advance of a cold front produced damaging winds across portions of central and south central Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms well in advance of a cold front produced damaging winds across portions of central and south central Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 14, 3:47 PM EST, 1 hour 28 minutes earlier.

Area forecast discussion, May 14, 3:47 PM EST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
447 PM EDT SAT MAY 14 2011

.SYNOPSIS...
A BROAD AREA OF LOW PRESSURE WILL GRADUALLY DRIFT FROM THE OHIO
VALLEY TO THE MID ATLANTIC REGION THROUGH THE WEEKEND...AND THEN
REMAIN NEARLY STATIONARY MONDAY THROUGH WEDNESDAY. THIS WILL
MAINTAIN AN UNSETTLED WEATHER PATTERN THROUGH AT LEAST THE MIDDLE OF
NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
SEVERE THUNDERSTORM WATCH #302 REMAINS IN EFFECT THROUGH 8 PM OVER
PTNS OF SC AND SE VA (SOUTH OF THE JAMES) ALONG WITH NE NC. THE
LATEST MESOANALYSIS SHOWS MUCAPES IN THE AREA OF 2000-3000 J/KG OVER
THE WATCH REGION...ALONG WITH POINTS W-SW TOWARD SOUTH HILL.

LATEST RUC GUIDANCE CONTINUES TO SUPPORT MODERATELY UNSTABLE
PROFILES INTO EARLY EVENING...WITH MUCAPES TOPPING NEAR 3000
J/KG OVER THE WATCH AREA ACROSS THE INTERIOR PTN OF NERN NC (TOTAL
TOTALS IN THE LOWER 50S AND LI'S BETWEEN -5 AND -7C). MEANWHILE...
LATEST WATER VAPOR LOOPS AND FCST SOUNDINGS CONTINUE TO SHOW THE
AVAILABILITY OF SOME DRY AIR IN THE MID LAYERS...EVIDENCED BY WET
BULB ZERO HEIGHTS SOME 2 TO 2.5 KFT LOWER THAN THE FCST FREEZING
LEVEL. THIS ALONG WITH -10 TO -30C CAPES PROJECTED TO MAX OUT BTWN
300-500 J/KG OVER SERN VA/NERN NC (HIGHEST SOUTH) WILL CONTINUE TO
ALLOW FOR AN INCREASED RISK FOR LARGE HAIL IN THE STRONGEST CELLS.
 MID LEVEL WIND PROFILES ARE MARGINAL (700-500 MB AVG WIND SPEEDS
25-30 KTS)...HOWEVER AS THE LIFT ARRIVES LATE THIS AFTN/EVENING WITH
THE LIFT ARRIVING LATER TODAY AHEAD OF THE NEXT "SPOKE" (VORT
LOBE) AHEAD OF THE MID-UPR LEVEL LOW...ALONG WITH THE DRY AIR
AVAILABILITY ALOFT...THE RISK FOR LOCALIZED DAMAGING WIND GUSTS
WILL EXIST OVER THE WATCH AREA. 0-6 KM HODOGRAPH STRUCTURE (MORE
CURVED) ALONG WITH THE 0-6 KM BULK SHEAR (BTWN 20-30 KTS) WOULD
SUPPORT MULTICELLULAR STORM CLUSTERS.

OTHERWISE...HAVE CONTINUED TO INCREASE POPS FROM SSW-NNE LATER
THIS AFTN AND EVENING AHEAD OF THIS INITIAL NARROW SHORTWAVE.
EXPECT A BROKEN LINE OF CLUSTERED SHOWERS AND TSTMS LIFTING NNE
OUT AHEAD OF THE VORT LOBE...AND GIVEN THIS DIRECTION FAIRLY
PARALLEL TO THE ORIENTATION OF CONVECTION...EXPECT IT WILL TAKE A
WHILE BEFORE THE CONVECTION SHIFTS E OF I-95. MEANWHILE...OVER
N/NE AREAS...LLVL STABILITY CONTINUES WITH THE MORE EASTERLY
(ONSHORE) COMPONENT TO THE LOW LEVEL FLOW. ANY THUNDERSTORMS OVER
THE N/NE AREAS (INCLUDING THE LWR ERN SHORE) WILL BE THE ELEVATED
VARIETY LATER THIS EVENING OR OVERNIGHT WITH THE SHORTWAVE ENERGY
MOVING THROUGH...GIVEN THE SFC-BASED CAPPING INVERSION IN PLACE.

THE CHANCE OF RAIN WILL GENERALLY DECLINE AFTER MIDNIGHT.
HOWEVER...LINGERING INSTABILITY WILL MAINTAIN AT LEAST SLIGHT
CHANCE/CHANCE POPS FOR SHOWERS AND PERHAPS THUNDER. LOWS TONIGHT
IN THE LOW TO MID 60S.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY/...
THE INITIAL WARM CONVEYOR BELT MOVES OFF THE COAST BY SUNDAY...AS
THE UPPER LOW MAKES SLOW PROGRESS EASTWARD. HOWEVER...LOW-LEVEL
MOISTURE WILL REMAIN AND WHEN COMBINED WITH DRYING ALOFT CAPE
VALUES OF AROUND 1000 J/KG ARE POSSIBLE. ADDITIONALLY A SURFACE
COLD FRONTAL BOUNDARY WILL APPROACH FROM THE WEST. HENCE A CHANCE
FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE AND A SEVERE THREAT
CANNOT BE RULED OUT. LATEST SPC OUTLOOK HAS THE LOCAL AREA IN A 5
PERCENT RISK. HIGH TEMPERATURES SUNDAY ARE EXPECTED TO RANGE FROM
THE MID 70S N...TO AROUND 80 S.

MOIST SOUTHERLY FLOW WILL CONTINUE SUNDAY NIGHT INTO MONDAY. THERE
COULD BE A BRIEF LULL SUNDAY NIGHT BEHIND THE SURFACE FRONTAL
BOUNDARY...BUT THE POTENTIAL FOR SHOWERS AND THUNDERSTORMS WILL
RETURN. LOWS SUNDAY NIGHT SHOULD BE IN THE UPPER 50S TO LOW
60S...FOLLOWED BY HIGHS MONDAY IN THE MID 70S TO LOW 80S.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
TUE/WED...
UPR LOW IN PLACE OVER THE EASTERN THIRD OF THE CONUS...WITH THIS
FEATURE EXPECTED TO GRADUALLY EVOLVE INTO REX BLOCK FOR THE LATTER
HALF OF THE WEEK...AND WL CONTINUE TO BRING RAIN CHCS TO THE AREA
THROUGH THE PERIOD. WHERE POSSIBLE...HV TRIED TO ORIENT BEST RAIN
CHCS TO LT AFTN/ERY EVENING TIME PERIOD. HOWEVER...IN THIS AIRMASS
WILL MAINTAIN A SLIGHT CHANCE EVEN IN THE OVERNIGHT/ERY MORNING
HOURS.

THU-SAT...
GFS/ECMWF IN DECENT AGREEMENT FOR LATE WEEK INTO NEXT
WEEKEND...SUGGESTING UPPER LOW WL ONLY BE MODESTLY SHUNTED EAST BY
00Z/SAT. THIS WOULD TRANSLATE TO LOWER SHRA CHCS...BUT WON'T
COMPLETELY ELIMINATE THEM UNTIL POTENTIALLY UNTIL DAY 10 WHEN LOW
AMPLITUDE RIDGING FINALLY LOOKS TO TAKE HOLD.

FOR TEMPERATURES...HV REMAINED NR CLIMO EACH DAY...WITH GRADUAL TEMP
RECOVERY BY THU-SAT AS CLDS THIN OUT A BIT.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
THE AFTERNOON WILL FEATURE SCATTERED THUNDERSTORMS ESPECIALLY SE VA
AND NE NC. INCLUDED CB REMARKS FOR ALL BUT SBY THROUGH ABOUT 01Z.
MVFR CEILINGS WILL CONTINUE MUCH OF THE AFTN AT ALL OF THE TAF
SITES...OCCASIONALLY IMPROVING TO VFR. SE WINDS WILL VEER SLIGHTLY
TOWARD S.

WIDESPREAD IFR CEILINGS WILL REDEVELOP OVER THE AREA OVERNIGHT
EXCEPT AT ECG WHICH WILL BE WELL ENTRENCHED IN THE WARM SECTOR.

WINDS TURN TO S/SW AND MAY BE GUSTY AT TIMES ON SUNDAY. CEILINGS
IMPROVE TO MVFR BY LATE MORNING. TSTMS WILL AGAIN BE PSBL ON SUNDAY
ESPECIALLY IN THE AFTN BUT DID NOT INCLUDE IN THIS ISSUANCE.

UNSETTLED CONDITIONS WILL CONTINUE INTO THE MIDDLE PORTION OF NEXT
WEEK WITH A FRONTAL ZONE IN THE AREA STARTING MONDAY AND AN UPPER
LEVEL LOW PRESSURE SYSTEM NEAR OR TO THE S/W OF THE AREA. AREAS OF
MAINLY MORNING STRATUS AND FOG WILL LOWER CONDITIONS TO MVFR AND
OCCASIONALLY IFR AND SCATTERED MAINLY AFTN THUNDERSTORMS WILL BE
POSSIBLE.

&&

.MARINE...
SEAS HAVE STRUGGLED TO MAINTAIN 5 FT AT OUR BUOYS. HOWEVER WITH
WAVEWATCH AND SWAN CONTINUING TO FORECAST 5 FT SEAS. A SLIGHT
INCREASE IN SWELLS COULD BRING THEM CONSISTENTLY BACK TO 5 FT.
MATCHED OUR NEIGHBORS TO OUR N AND S AND EXTENDED OUR SCA TIL
10Z MONDAY.

SEAS AND SYNOPTIC WINDS ARE TOO MARGINAL TO EXTEND SCA AT THE MOUTH
OF THE BAY. SCATTERED THUNDERSTORMS MAY RESULT IN THE NEED FOR MWS
OR SMW THIS EVENING.

AS SURFACE LOW BECOMES CENTERED OVER THE NORTHERN MID ATLANTIC
STATES MONDAY...PRESSURE GRADIENT WILL DIMINISH AND THE WINDS AND
SEAS MAY SUBSIDE BELOW SCA CRITERIA...ESPECIALLY IN THE SOUTHERN
WATERS. OFFSHORE WINDS ARE FORECAST TO CONTINUE FROM THE E OR SE
THROUGHOUT THE COMING WEEK AND WAVEWATCH HAS SEAS BUILDING BACK UP
BY WEDNESDAY.

&&

.TIDES/COASTAL FLOODING...
LOOKS AS IF THE ASTRONOMICALLY HIGHER EVENING TIDE CYCLE WILL BE
ABOUT A HALF FOOT HIGHER THAN TIDE EARLY THIS MORNING...AND HV
ACCOUNTED FOR THIS IN LATEST CWF.

PROLONGED PERIOD OF TIDAL DEPARTURES AROUND 1 TO 1.5 FT ABOVE
NORMAL WILL CONTINUE FOR THE CHESAPEAKE BAY COASTLINES OF THE
VA/LOWER MD EASTERN SHORE AND THE NORTHERN NECK. COASTAL FLOOD ADVY
REMAINS IN PLACE THROUGH SUNDAY AFTN W/GUIDANCE SUGGESTING CURRENT
DEPARTURES (~1.5 FT ABOVE NORMAL TIDE) WILL PERSIST THROUGH THE
WEEKEND. A FEW HIGH TIDE CYCLES THIS WEEKEND ARE LIKELY TO REACH THE
VERY LOW END OF MINOR FLOODING...ESPECIALLY FROM CAMBRIDGE TO
ONANCOCK...AS WELL AS FROM LEWISETTA TO STINGRAY POINT.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...COASTAL FLOOD ADVISORY UNTIL 6 AM EDT SUNDAY FOR MDZ021>023.
NC...AIR QUALITY ALERT UNTIL 6 PM EDT THIS EVENING FOR NCZ015>017-
     102.
VA...AIR QUALITY ALERT UNTIL 6 PM EDT THIS EVENING FOR VAZ084-
     089>091-093>098.
     COASTAL FLOOD ADVISORY UNTIL 6 AM EDT SUNDAY FOR VAZ077-078-
     085-086-099.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EDT MONDAY FOR ANZ650-652-654-
     656-658.

&&

SYNOPSIS...BKH
NEAR TERM...BKH
SHORT TERM...BKH
LONG TERM...MAM
AVIATION...LSA
MARINE...MAM
TIDES/COASTAL FLOODING...MAM
Hazardous weather outlook, May 14, 1:30 PM EST, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
230 PM EDT SAT MAY 14 2011

NCZ015>017-102-VAZ089-093-095>098-151830-
PASQUOTANK-CAMDEN-INLAND CURRITUCK-OUTER BANKS CURRITUCK-SURRY-
ISLE OF WIGHT-NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-
230 PM EDT SAT MAY 14 2011

...SEVERE THUNDERSTORM WATCH 302 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
...AIR QUALITY ALERT IN EFFECT UNTIL 6 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...THE NORTHERN OUTER BANKS OF NORTH CAROLINA...INTERIOR
SOUTHEAST VIRGINIA AND SOUTH HAMPTON ROADS VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.
   AIR QUALITY ALERT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING.

NCZ012>014-030>032-VAZ070-079>081-087-088-092-151830-
NORTHAMPTON NC-HERTFORD-GATES-BERTIE-CHOWAN-PERQUIMANS-CHESTERFIELD-
BRUNSWICK-DINWIDDIE-PRINCE GEORGE-GREENSVILLE-SUSSEX-SOUTHAMPTON-
230 PM EDT SAT MAY 14 2011

...SEVERE THUNDERSTORM WATCH 302 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...CENTRAL
VIRGINIA...INTERIOR SOUTHEAST VIRGINIA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING.

VAZ090-091-094-151830-
JAMES CITY-YORK-NEWPORT NEWS/HAMPTON-
230 PM EDT SAT MAY 14 2011

...AIR QUALITY ALERT IN EFFECT UNTIL 6 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE PENINSULA OF SOUTHEAST
VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   AIR QUALITY ALERT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ048-049-060>063-065>069-071-082-083-151830-
FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-
MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-HENRICO-CHARLES CITY-
NEW KENT-
230 PM EDT SAT MAY 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...EAST
CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA AND THE PIEDMONT OF
CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE DURING THE
LATE AFTERNOON INTO EARLY THIS EVENING. ANY THUNDERSTORMS THAT DO
DEVELOP WILL PRODUCE GUSTY WINDS AND BRIEF HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ021>023-VAZ077-078-085-086-099-151830-
DORCHESTER-WICOMICO-SOMERSET-NORTHUMBERLAND-LANCASTER-MIDDLESEX-
MATHEWS-ACCOMACK-
230 PM EDT SAT MAY 14 2011

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 6 AM EDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA AND THE NORTHERN NECK OF VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   COASTAL FLOOD ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ024-025-VAZ064-072>076-100-151830-
INLAND WORCESTER-MARYLAND BEACHES-CAROLINE-KING WILLIAM-
KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-NORTHAMPTON VA-
230 PM EDT SAT MAY 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...THE EASTERN
SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA AND THE
NORTHERN NECK OF VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ084-151830-
GLOUCESTER-
230 PM EDT SAT MAY 14 2011

...AIR QUALITY ALERT IN EFFECT UNTIL 6 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDDLE PENINSULA OF
VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   AIR QUALITY ALERT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ650-652-654-656-658-151830-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-
230 PM EDT SAT MAY 14 2011

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM EDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ634-151830-
CHESAPEAKE BAY FROM LITTLE CREEK TO CAPE HENRY VA...INCLUDING THE
CHESAPEAKE BAY BRIDGE TUNNEL-
230 PM EDT SAT MAY 14 2011

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN CHESAPEAKE BAY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ630>632-151830-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO LITTLE CREEK VA-
230 PM EDT SAT MAY 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE BAY
AND THE SOUTHERN CHESAPEAKE BAY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ633-151830-
CURRITUCK SOUND-
230 PM EDT SAT MAY 14 2011

...SEVERE THUNDERSTORM WATCH 302 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CURRITUCK SOUND.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 14, 3:25 PM EST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
425 PM EDT SAT MAY 14 2011

VAZ060-066-142130-
LUNENBURG VA-PRINCE EDWARD VA-
425 PM EDT SAT MAY 14 2011

...STRONG THUNDERSTORM MOVING ACROSS EASTERN VIRGINIA PIEDMONT...

AT 425 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTH OF BRIERY...OR ABOUT OVER
KEYSVILLE...MOVING NORTHEAST AT 15 MPH. THE STRONG THUNDERSTORMS WILL
BE NEAR BLEVINS CORNER AT 430 PM EDT...SIMPLICITY AT 450 PM EDT...
VIRSO AT 455 PM EDT...MEHERRIN AT 500 PM EDT...SCHOLFIELD AT 510 PM
EDT...GREEN BAY AT 515 PM EDT.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE EXPECTED WITH THESE STORMS.

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WITH
THESE STORMS. PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING
AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER
BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS
HAVE PASSED.

LAT...LON 3734 7848 3725 7824 3722 7824 3687 7842
      3689 7850 3708 7846 3710 7847 3711 7851
      3713 7850 3712 7851 3715 7855

05
Special weather statement, May 14, 3:34 PM EST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
434 PM EDT SAT MAY 14 2011

VAZ065-066-142130-
LUNENBURG VA-MECKLENBURG VA-
434 PM EDT SAT MAY 14 2011

...STRONG THUNDERSTORMS CONTINUE OVER NORTHERN MECKLENBURG COUNTY...

AT 433 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM FROM CHASE CITY TO BOYDTON...MOVING NORTHEAST AT
20 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR
  WIGHTMAN AROUND 450 PM EDT...
  NORTH VIEW AROUND 500 PM EDT...

WIND GUSTS TO 45 MPH...SMALL HAIL AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. IF YOU HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO
A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS
UNTIL THE STORMS HAVE PASSED.

LAT...LON 3683 7854 3684 7854 3688 7850 3686 7843
      3679 7821 3671 7813 3654 7842 3671 7850
      3677 7860

LBROWN
Special weather statement, May 14, 3:42 PM EST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
442 PM EDT SAT MAY 14 2011

NCZ012-VAZ065-079-142145-
BRUNSWICK VA-MECKLENBURG VA-NORTHAMPTON NC-
442 PM EDT SAT MAY 14 2011

...STRONG THUNDERSTORMS MOVING INTO BRUNSWICK COUNTY AND WESTERN
NORTHAMPTON COUNTY NORTH CAROLINA...

AT 441 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM EBONY TO 12 MILES SOUTH OF GASBURG...OR
FROM LAKE GASTON TO 9 MILES SOUTHEAST OF LAKE GASTON...MOVING NORTH
AT 15 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR...
  EBONY AROUND 450 PM EDT...
  GASBURG AROUND 510 PM EDT...
  BRODNAX AROUND 515 PM EDT...
  BRUNSWICK AROUND 535 PM EDT...
  LAWRENCEVILLE AROUND 545 PM EDT...

WIND GUSTS TO 40 MPH...SMALL HAIL AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. IF YOU HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO
A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS
UNTIL THE STORMS HAVE PASSED.

LAT...LON 3690 7798 3688 7784 3673 7772 3649 7783
      3650 7788 3651 7791 3655 7790 3655 7810

LBROWN
Special weather statement, May 14, 4:12 PM EST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
512 PM EDT SAT MAY 14 2011

VAZ060-065>070-079-080-142215-
AMELIA VA-BRUNSWICK VA-CHESTERFIELD VA-DINWIDDIE VA-LUNENBURG
VA-MECKLENBURG VA-NOTTOWAY VA-POWHATAN VA-PRINCE EDWARD VA-
512 PM EDT SAT MAY 14 2011

...STRONG THUNDERSTORMS MOVING ACROSS EASTERN VIRGINIA PIEDMONT...

AT 512 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SMALL CLUSTER OF STRONG THUNDERSTORMS...ORIENTED FROM JETERSVILLE TO
KENBRIDGE...MOVING NORTHEAST AT 30 MPH. THE STRONG THUNDERSTORMS
WILL BE NEAR JETERSVILLE AROUND 515 PM EDT...
  MORVEN AROUND 525 PM EDT...
  BLACKSTONE AIRPORT AROUND 530 PM EDT...
  SPAINVILLE AROUND 540 PM EDT...

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE EXPECTED WITH THESE STORMS.

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WITH
THESE STORMS. PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING
AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER
BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS
HAVE PASSED.

LAT...LON 3743 7778 3670 7806 3686 7842 3745 7814

05
Special weather statement, May 14, 4:18 PM EST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
518 PM EDT SAT MAY 14 2011

VAZ080-081-087-088-092-142200-
DINWIDDIE VA-GREENSVILLE VA-PRINCE GEORGE VA-SOUTHAMPTON VA-SUSSEX
VA-
518 PM EDT SAT MAY 14 2011

...STRONG THUNDERSTORM MOVING INTO SUSSEX COUNTY...

AT 516 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS NEAR JARRATT...MOVING NORTH AT 25
MPH. THE STRONG THUNDERSTORMS WILL BE NEAR HUSKE AT 530 PM
EDT...STONY CREEK AT 535 PM EDT.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE EXPECTED WITH THESE STORMS.

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WITH
THESE STORMS. PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING
AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER
BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS
HAVE PASSED.

LAT...LON 3703 7755 3702 7715 3669 7737 3670 7744
      3673 7757

05
Special weather statement, May 14, 4:21 PM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
521 PM EDT SAT MAY 14 2011

VAZ080-087-088-142215-
DINWIDDIE VA-GREENSVILLE VA-SUSSEX VA-
521 PM EDT SAT MAY 14 2011

...SCATTERED THUNDERSTORMS DEVELOPING OVER SOUTHERN SUSSEX COUNTY...

AT 519 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM FROM WHARFS STORE TO 6 MILES SOUTHEAST OF
JARRATT...OR FROM 7 MILES WEST OF STONY CREEK TO 6 MILES SOUTHEAST OF
JARRATT...MOVING NORTH AT 15 MPH. THE STRONG THUNDERSTORMS WILL BE
NEAR
  WHARFS STORE AROUND 530 PM EDT...
  YALE AROUND 550 PM EDT...
  STONY CREEK AROUND 605 PM EDT...

WIND GUSTS TO 40 MPH...SMALL HAIL AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. IF YOU HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO
A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS
UNTIL THE STORMS HAVE PASSED.

LAT...LON 3713 7744 3699 7741 3682 7722 3668 7748
      3704 7764

LBROWN

The radar

The Norfolk radar (KAKQ), 49 km away, was scanning. The volume nearest the first event began at 22:16 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Chesterfield

When
May 14, 5:15 PM EST
Where
Chesterfield County, 1.65 mi E of Walthal
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.320, -77.370

Numerous large tree branches were downed on Bermuda Orchard Lane at Okuma Drive.

Thunderstorm Wind, Southampton

When
May 14, 5:45 PM EST
Where
Southampton County, 0.55 mi W of Drewryville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
36.720, -77.310

Trees were downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2011Every state in 2011This day in weather historyWarnings in Virginia, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 314386, 314387.